As an obstetrician/gynocologist, I often hear my patients worry about their decline of sexual desire. The first response I tell them is that they are not alone. In fact, 40 percent of pre-menopausal women have sexual concerns, including loss of sexual desire, inability to orgasm and pain during intercourse.
While the news channels are touting a new, FDA-approved drug to increase sexual desire in women, it is important to first try to determine the cause of loss of desire and then treat accordingly before taking medication. Often, problems that cause a decline in libido can be placed into one of three categories: life, medications and medical conditions. Determining the category makes it easier to solve the problem.
Life: This is probably the most common cause of decrease in sexual desire. When dealing with children, work, house issues and outside forces, it is not hard to see how women may choose sleep instead of sex some nights. Lack of sleep, stress, harried lifestyle and an inability to spend quality time together as a couple are obvious and real causes of lack of sexual desire for many.
While children can make it especially hard to have alone time, this problem is one of the easiest to fix. Finding a babysitter and planning occasional date nights could be all a couple needs to reconnect.
Sometimes using an outside boost of inspiration can put a woman’s desire back on track. Consider using books or movies (and no, not just those kind of movies, but other movies that may build adrenaline and desire – romance movies, action movies and even horror movies can put someone in the mood.) Also, depending on comfort level, introduce new elements such as new lingerie or special toys. These additions can create just the spark needed to reignite sexual desire.
Exercise can help with fatigue, create a healthy lifestyle and increase endorphins that boost a libido. Even increasing exercise a little bit improves body image and gives women (and men) more energy for the other parts of their busy lives.
If a couple is still having trouble connecting despite making more time and date nights, it may be worthwhile to see a counselor, either a relationship counselor or, if the main issue is sex, a licensed sex therapist.
Medications: There are some medications that can cause a decrease in sexual desire. Anti-depressants are among the most common. Women should talk with their doctors about possibly lowering the dose or switching to a different medication that may not affect their sexual drive as much.
Medical conditions: There are many conditions that can decrease sexual interest such as depression, pelvic pain, obesity, and even incontinence. Again, women should talk with their doctors about possible solutions related to their conditions. Depression can be treated with medications (just see above when it comes to the side effects of medications) and counseling. If a woman experiences pain, she should see a doctor to determine the cause. Some pelvic pain may be resolved by seeing a pelvic physical therapist. Dryness issues from a lack of estrogen can cause painful intercourse, which may also decrease sexual desire. This can be resolved with lubricants, vaginal estrogen, or a newer medication called Osphena (Ospemifene).
If a woman does not have issues with any of the problems listed above, she may have Hypoactive Sexual Desire Disorder (HSDD). HSDD may be helped by applying testosterone cream (produced by a compounding pharmacy) or using the new FDA-approved treatment, Addyi (Flibanserin). Originally developed as an antidepressant, this drug was approved in August for improving the female sex drive. While results vary, during the test period, women with HSDD who took Addyi had up to one more satisfying sexual events per month compared to women who took the placebo. Patients take the drug once a day at bedtime. There are some potentially severe adverse effects if taken while using alcohol such as hypotension (low blood pressure) and syncope (fainting episodes or loss of consciousness). Addyi has a boxed warning to avoid alcohol consumption while taking this medication.
Many women suffer from sexual dysfunction for various reasons. In the end, there are multiple solutions to the problem of a waning sexual desire. Women should talk with their partners and doctors about their feelings and find a way to improve their desire; for their relationships and for their own happiness.